Option pricing for pure jump processes with Markov switching compensators. (English) Zbl 1101.91034

The authors propose a model for asset prices that follow a jump process whose statistical behaviour is allowed switching between \(N\) states. This is accomplished by employing Markov switching drift/compensator pairs. The resulting stock price process has the potential not only to capture any empirically observed behaviour (such as the term structures of moments) but it also allows diffusion-like behaviour allowing infinite activity around the origin. As it is not possible to obtain the density function in a closed form, a closed form expression for the characteristic function is derived instead, and an equivalent martingale representation is provided. The power of the characteristic function is demonstrated by utilizing it directly to value a large class of European options on a stock that follows this process, and to obtain optimal hedge ratios for these options.


91G20 Derivative securities (option pricing, hedging, etc.)
60G44 Martingales with continuous parameter
60G51 Processes with independent increments; Lévy processes
60G10 Stationary stochastic processes
60J75 Jump processes (MSC2010)
Full Text: DOI


[1] Aït-Sahalia, Y., Telling from discrete data whether the underlying continuous-time model is a diffusion, J Finance, 57, 2075-2112 (2002)
[2] Barndorff-Nielsen, O. E., Processes of normal inverse Gaussian type, Finance Stoch, 2, 41-68 (1998) · Zbl 0894.90011
[3] Buffington, J.; Elliott, R. J., American options with regime switching, Int J Theor Appl Finance, 5, 497-514 (2002) · Zbl 1107.91325
[4] Carr, P.; Madan, D. B., Option valuation using the Fast Fourier Transform, J Comput Finance, 2, 61-73 (1999)
[5] Carr, P.; Geman, H.; Madan, D. B.; Yor, M., The fine structure of asset returns: An empirical investigation, J Bus, 75, 305-332 (2002)
[6] Carrasco, M., Chernov, M., Florens, J.P., Ghysels, E. Efficient estimation of jump diffusions and general dynamic models with a continuum of moment conditions. Working paper, Department of Economics, University of Rochester 2004 · Zbl 1247.91116
[7] Carrasco, M.; Florens, J. P., Generalization of GMM to a continuum of moment conditions, Econ Theory, 16, 797-834 (2000) · Zbl 0968.62028
[8] Clark, P. K., A subordinated stochastic process model with finite variance for speculative prices, Econometrica, 41, 135-156 (1973) · Zbl 0308.90011
[9] Colwell, D. B.; Elliott, R. J., Discontinuous asset prices and non-attainable contingent claims, Math Finance, 3, 295-308 (1993) · Zbl 0884.90021
[10] Elliott, R. J., Stochastic calculus and applications (1982), Berlin Heidelberg New York: Springer, Berlin Heidelberg New York · Zbl 0503.60062
[11] Elliott, R. J., New finite dimensional filters and smoothers for noisily observed Markov chains, IEEE Trans Inf Theory, 39, 265-271 (1993) · Zbl 0779.93093
[12] Geman, H.; Madan, D. B.; Yor, M., Time changes for Lévy processes, Math Finance, 11, 79-96 (2001) · Zbl 0983.60082
[13] Ghysels, E., Gouriéroux, C., Jasiak, J.: M asset price movements: Theory and estimation. In: Hand, D., Jacka , S. (eds.) Statistics in finance, Chap. 15, pp. 307-332. London: Edward Arnold 1997
[14] Jacod, J.; Shiryayev, A. N., Limit theorems for stochastic processes (1987), Berlin Heidelberg New York: Springer, Berlin Heidelberg New York
[15] Knight, J. L.; Yu, J., Empirical characteristic functions in time series estimation, Econ Theory, 18, 691-721 (2002) · Zbl 1109.62337
[16] Konikov, M.; Madan, D. B., Option pricing using variance-gamma Markov chains, Rev Derivatives Res, 5, 81-115 (2002) · Zbl 1064.91044
[17] Lewis, A.L. A simple option formula for general jump-diffusion and other exponential Lévy processes. Working paper, Optioncity.net 2002
[18] Madan, D. B.; Carr, P.; Chang, E. C., The variance gamma process and option pricing, Eur Finance Rev, 2, 79-105 (1998) · Zbl 0937.91052
[19] Mandelbrot, B.; Taylor, H., On the distribution of stock prices differences, Oper Res, 15, 1057-1062 (1967)
[20] Raible, S. Lévy processes in finance: theory, numerics, and empirical facts. PhD Thesis, University of Freiburg (2000) · Zbl 0966.60044
[21] Schweizer, M., Option hedging for semimartingales, Stoch Process Appl, 37, 339-363 (1991) · Zbl 0735.90028
[22] Tran, K. C., Estimating mixtures of normal distributions via the empirical characteristic function, Econ Rev, 17, 167-183 (1998) · Zbl 0903.62025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.